[Skip to Content]
[Skip to Content Landing]
Article
September 1981

Digoxin Retinal ToxicityClinical and Electrophysiologic Evaluation of a Cone Dysfunction Syndrome

Author Affiliations

From the Department of Ophthalmology, University of Oregon Health Sciences Center (Drs Weleber and Shults), and the Devers Eye Clinic of Good Samaritan Hospital, Portland, Ore (Dr Shults).

Arch Ophthalmol. 1981;99(9):1568-1572. doi:10.1001/archopht.1981.03930020442007
Abstract

• A 70-year-old man was studied both during and after resolution of clinical digoxin toxicity using color vision tests, ganzfeld electroretinography, and electrooculography. Concomitant administration of quinidine sulfate probably contributed to digoxin toxicity. Abnormalities in color vision and subnormal amplitude and prolonged implicit time for cone-mediated electroretinogram (ERG) responses suggested a cone dysfunction syndrome. The electro-oculographic light-to-dark ratio during clinical toxicity was high for our laboratory, but this is probably normal. Notable improvement was seen in color vision and the ERG after cessation of digoxin therapy. Inhibition of sodium-potassium adenosine triphosphatase by digoxin probably influences normal uptake of extracellular potassium by Müller's cells and other retinal neurons. This mechanism may contribute to subnormal, prolonged cone-mediated ERG responses in retinal toxic reactions from cardiac glycosides.

×